Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Was on Vivelle and Progesterone. After stopping lost weight. Will that effect ostepenia?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5625 Questions
Thank you.
I was on Vivelle and Progesterone for 3 years. I felt great (am now 62) and with XXXXXXX pressure from my gynecologist I discontinued it about a month ago. Now I've lost about five lbs. and am wondering what effect this is having on my bones since I have osteopenia. Is there a down-side to just resuming it. Of cours, I'll tell my MD's. a other symptom going off are occasional night sweats.
Posted Wed, 16 Oct 2013 in Women's Health
Answered by Dr. Aarti Abraham 2 hours later
Brief Answer:

Detailed Answer:
Thanks for your query.
HRT ( effect on bones.
Weight loss by itself does not affect bones, as bone density is not dependent on body weight.
Generally, HRT is not recommended beyond 3 - 5 years because of associated side effects , specially in women above 62.
The main risk is of having thrombosis ( blood clots ) in the peripheral veins, and ultimately to your lungs and heart.
There is increased risk of certain cancers like breast cancer, uterine cancer and ovarian cancer.
Also, the risk of stroke and heart disease ( blockage of the arteries ) is increased.
Due to these side effects, HRT is generally stopped after 3 - 5 years of use.
It should be gradually discontinued and not stopped out cold.
Also, for osteopenia, there are various other therapeautic options apart from HRT , such as biphosphonates, calcitonin, vitamin D .
Regular exercise, dietary modification, which includes incorporating foods XXXXXXX in calcium and vitamin D , cessation of alcohol and smoking - all these go a long way in building up bone mass.
All the best.
Please feel free to ask further follow up questions.
Above answer was peer-reviewed by
Follow-up: Was on Vivelle and Progesterone. After stopping lost weight. Will that effect ostepenia? 2 hours later
Thank you for your quick response. I was previously under the impression that bio-identical hormones would not present a risk such as the traditional type such as Prempro. Is this not the case?
A more specific question I still have is: when you go off the meds. do you often lose weight? I gained a little a couple of years ago when i began but not as much as I lost in the last month. Unfortunately the MD had me go 'cold turkey' and instead prescribed a vaginal tablet called Vagifem - I think just for dryness...

Appreciate your help on this complex and ever-evolving question.
Answered by Dr. Aarti Abraham 43 minutes later
Brief Answer:

Detailed Answer:
Hello again,
Thanks for your appreciation.
Regarding your belief about bioidentical hormones - please do go through the following link -
WWW.WWWW.WW They are not considered in any way safer than traditional HRT.
You do not generally lose weight after stopping HRT, but with HRT, there is gradual gain of weight, which you would once the medication is stopped.
Many practitioners feel the " cold XXXXXXX " way is better than gradual tapering, and Vagifem contains vaginal estrogen, which combats the local effects of less hormones, but does not have systemic side effects.
Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor